Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 118, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 10, 2011, 4:22 AM CDT for 4 counties in Minnesota. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2011, 4:22 AM CDT (09:22 UTC)
- Expired
- Jul 10, 2011, 5:30 AM CDT
- In force
- 68 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carver County, MN, Dakota County, MN, Scott County, MN, Sibley County, MN
The radar
The Minneapolis radar (KMPX), 14 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 5:20 AM CDT | TSTM WND DMG | 1 S Lakeville, MN | SEVERAL LARGE TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1607 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.3
The text
As transmitted, in the capitals the NWS used until 2016.
107
WUUS53 KMPX 100922
SVRMPX
MNC019-037-139-143-101030-
/O.NEW.KMPX.SV.W.0118.110710T0922Z-110710T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
422 AM CDT SUN JUL 10 2011
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CARVER COUNTY IN EAST CENTRAL MINNESOTA...
WESTERN DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...
SCOTT COUNTY IN EAST CENTRAL MINNESOTA...
NORTHEASTERN SIBLEY COUNTY IN CENTRAL MINNESOTA...
* UNTIL 530 AM CDT
* AT 418 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 6 MILES WEST OF BELLE PLAINE...OR ABOUT 12
MILES NORTH OF LE SUEUR...AND MOVING EAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...
HAMBURG...
BELLE PLAINE...
JORDAN...
CARVER...
NEW PRAGUE...
MARYSTOWN...
SHAKOPEE...
PRIOR LAKE...
CREDIT RIVER...
NEW MARKET...
SAVAGE...
ELKO...
BURNSVILLE...
LAKEVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4473 9399 4481 9341 4478 9338 4479 9337
4479 9331 4483 9322 4484 9317 4454 9310
4454 9396
TIME...MOT...LOC 0923Z 263DEG 31KT 4464 9383
WIND...HAIL 60MPH 1.00IN
$$1 follow-up statement
062
WWUS53 KMPX 101022
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
522 AM CDT SUN JUL 10 2011
MNC019-037-139-143-101036-
/O.EXP.KMPX.SV.W.0118.000000T0000Z-110710T1030Z/
CARVER MN-DAKOTA MN-SCOTT MN-SIBLEY MN-
522 AM CDT SUN JUL 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SIBLEY...SCOTT...
WESTERN DAKOTA AND SOUTHERN CARVER COUNTIES WILL EXPIRE AT 530 AM
CDT...
THE STORM WHICH PROMPTED THE WARNING HAS ABOUT MOVED OUT OF THE WARNED
AREA...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL LIKELY WITH WITH
OTHER THUNDERSTORMS DEVELOPING IN THE AREA.
LAT...LON 4473 9399 4481 9341 4478 9338 4479 9337
4479 9331 4483 9322 4484 9317 4454 9310
4454 9396
TIME...MOT...LOC 1021Z 263DEG 31KT 4470 9313
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:55 PM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, Jul 9, 10:55 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1055 PM CDT SAT JUL 9 2011 .UPDATE... UPDATED FOR 06Z AVIATION DISCUSSION BELOW. && .DISCUSSION... LACK OF SIGNIFICANT FORCING WITH WEAK MID LEVEL TROUGH ALREADY INTO EASTERN CWA HAS PREVENTED A RESURGENCE OF CONVECTION THUS FAR ALONG WEAK SURFACE TROF FM WC MN INTO SE SODAK. VSBL SATELLITE IMAGERY HAS BEEN SHOWING SOME ENHANCEMENT LAST COUPLE HOURS IN SE SODAK WITH SBCAPE VICINITY SURFACE BOUNDARY AROUND 2000 J/KG. THUS STILL KEEPING A CHC POP MAINLY ACRS S CWA OVERNIGHT WITH POPS TAPERING OFF TO THE NW. COULD STILL SEE SOME CONVECTIVE DEVELOPMENT THIS AFTN/EVE. S CWA ALSO HAS A CHANCE OF SOME SHWRS/TSTMS FIRING OFF IN MOIST PLUME FROM SW U.S. ACRS NEB INTO S MN/IA. PWATS QUIET HEFTY IN S MN IN 1.75 RANGE. GFS HAS ALSO BEEN CARRYING A WEAK SHORTWV ACROSS IA LATE TNGHT/SUN MRNG. FOR SUNDAY TRIMMED BACK POPS IN WC WI AND EC MN LEAVING A SWATH OF 20-30% ACROSS SC AND WC MN. THE SC AREA TO CATCH ANY REMNANTS OF WHAT MIGHT BE LEFT IN THE MORNING AND WHERE INSTABILITY AGAIN RISES TO ABOVE 2500 J/KG IN THE AFTN...BUT LITTLE FORCING EVIDENT. SHUD ALSO DEVELOP AN AREA OF TSTMS IN E DKTS IN THE AFTN WHICH MAY PUSH INTO WC MN. EXPECT MORE SUN TMRW THAN TODAY...SO TEMPS SHUD BE A FEW DEGREES WARMER. SURFACE HIGH BEGINS TO BUILD DOWN ACRS NE MN LATE MONDAY/TUES AND INTO WI TUES/TUESDAY NIGHT WHICH SHOULD BRING IN SOME DRIER AND BIT COOLER AIR AS WINDS TURN MORE ENE. IT WILL ALSO OFFER AN OPPORTUNITY TO HAVE A COUPLE OF MAINLY DRY PERIODS IN WHAT IS OTHERWISE A VERY WET SOUNDING FORECAST. AS HIGH PRESSURE MOVES EASTWARD OVER THE GREAT LAKES WARM AND MOIST AIR BEGINS A RETURN TO AREA MAINLY WED/THURSDAY. PRETTY MUCH LEFT GOING POPS INTACT FOR THIS PERIOD IN 30-40% RANGE...BUT GFS/ECMWF ARE FAVORING WHAT LOOKS LIKE A SIGNIFICANT SLUG OF RAIN ON THURSDAY. LATE IN THE WEEK HOT RIDGE BUILDS NORTH WITH GFS BRINGING 500 MB HEIGHTS ABOVE 590 DM ON FRIDAY INTO THE WEEKEND. THIS WILL LIKELY PROVIDE ENUF OF A CAP TO LIMIT THUNDERSTORM CHANCES AT LEAST IN S PTNS OF AREA WHERE I WENT DRY IN LATER PERIODS OF FORECAST. THIS COULD ALSO BRING SOME MID 90 DEGREE TEMPS. && .AVIATION.../06Z TAF ISSUANCE/ WEAK FRONTAL BOUNDARY NEARLY STATIONARY OVER NORTHWEST MN INTO WESTERN NEBRASKA. AIRMASS AHEAD OF THE BOUNDARY REMAINS QUITE UNSTABLE WITH SFC DEWPOINTS IN THE LOWER 70S OVER PORTION OF THE FORECAST AREA. THE LATEST UPPER AIR SOUNDING SHOWED A STRONG INVERSION IN THE MID LEVELS WITH TEMPS PLUS 10 DEG CELSIUS. CONVECTION OVER THE EASTERN DAKOTAS...WAS HAVING A DIFFICULT TIME MOVING EAST. MOISTURE CONVERGENCE WAS RELATIVELY WEAK OR NOT EXISTENCE EAST OF THE BOUNDARY. AN ISOLATED THUNDERSTORM MAY DEVELOP OVER PARTS OF CENTRAL AND SOUTH CENTRAL MN OVERNIGHT. FRONT IS FORECAST TO WASHOUT OVER THE UPPER MIDWEST OVER THE NEXT 36 HOURS. SO CHANCES OF THUNDERSTORMS STILL REMAINS UNCERTAIN...AND CONFIDENT OF PUTTING CB OR SHRA/TSRA IN THE TAF IS TOO LOW. EXPECT SOME PATCHY OR AREAS OF FOG TO DEVELOP OVERNIGHT IN THE USUAL TAF SITES KEAU..KRNH AND KMSP. REST OF FORECAST AREA...SHOULD SEE MAINLY SKC OR SCATTERED CLOUDS AT OR ABOVE 4000 FEET AGL. SOUTH WINDS INCREASING TO 10-20 KNOTS SUNDAY AFTERNOON...THEN DIMINISHING UNDER 6 KNOTS AFTER SUNSET. KMSP...SOME PATCHY FOG DEVELOPING OVERNIGHT...VSBYS 5-6 MILES IN FOG. HAD REMOVED TSRA CHANCES OVERNIGHT...WITH AIRMASS WELL CAPPED. ISOLD SHRA/TRSA MAY SKIRT JUST SOUTH OF THE TWIN CITIES SUNDAY MORNING. WINDS LIGHT AND VARIABLE OVERNIGHT...THEN SOUTH INCREASING TO 10-20 KNOTS BY SUNDAY AFTERNOON. GENLY SKC OR SCATTERED CLOUDS AT OR ABOVE 4000 FEET AGL. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && BAP/JM
Hazardous weather outlook, Jul 10, 12:31 AM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1231 AM CDT SUN JUL 10 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 101100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1231 AM CDT SUN JUL 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE...MAINLY OVER PORTIONS OF SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. A SEVERE THUNDERSTORM IN POSSIBLE...WITH LARGE HAIL THE PRIMARY THREAT. ANY THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE OUTLOOK AREA ON SUNDAY. THE BEST TIME FRAME FOR STRONG TO SEVERE THUNDERSTORMS WILL BE IN THE AFTERNOON AND EVENING ACROSS SOUTH/CENTRAL MINNESOTA AND PORTIONS OF WEST CENTRAL WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED...DUE TO THE ISOLATED NATURE OF ANY SEVERE STORMS.
In the hours before
Special weather statement, Jul 10, 3:15 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 AM CDT SUN JUL 10 2011
MNZ074-082-091-100915-
BROWN-MARTIN-WATONWAN-
315 AM CDT SUN JUL 10 2011
...THUNDERSTORMS MOVING INTO BROWN...MARTIN AND WATONWAN
COUNTIES THROUGH 415 AM CDT...
AT 312 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
JEFFERS TO 4 MILES SOUTHWEST OF WINDOM TO WORTHINGTON. THESE STORMS
WERE MOVING EAST AT 35 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
COMFREY.
DARFUR.
ORMSBY.
SHERBURN.
ST JAMES.
SOUTH BRANCH.
BUTTERFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE THUNDERSTORMS COULD INTENSIFY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4410 9487 4410 9510 4414 9511 4414 9510
4408 9460 4373 9448 4355 9485
TIME...MOT...LOC 0813Z 279DEG 30KT 4408 9525 4381 9515
4361 9559Special weather statement, Jul 10, 4:06 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 406 AM CDT SUN JUL 10 2011 MNZ067>069-076-077-100945- CARVER-LE SUEUR-RICE-SCOTT-SIBLEY- 406 AM CDT SUN JUL 10 2011 ...THUNDERSTORMS MOVING ACROSS CARVER...LE SUEUR...RICE...SCOTT AND SIBLEY COUNTIES THROUGH 445 AM CDT... AT 359 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARLINGTON. THIS STORM WAS MOVING EAST AT 35 MPH. HAIL UP TO NICKEL SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. A QUICK 1 INCH OF RAIN IS LIKELY. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... ARLINGTON. GREEN ISLE. HENDERSON. BELLE PLAINE. JORDAN. ST BENEDICT. LAT...LON 4480 9364 4454 9345 4449 9416 4467 9421 TIME...MOT...LOC 0904Z 259DEG 30KT 4460 9405
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:15 AM CDT | Special Weather Statement | MPX | Watonwan | 60 min |
| Jul 10, 4:06 AM CDT | Special Weather Statement | MPX | Scott | 39 min |
| Jul 10, 4:56 AM CDT | Areal Flood Advisory | MPX | Carver, Dakota, Le Sueur, Rice, Scott, Sibley | 3 hr |
| Jul 10, 5:27 AM CDT | Special Weather Statement | MPX | Goodhue | 63 min |
| Jul 10, 5:32 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Washington | 58 min |
| Jul 10, 6:08 AM CDT | Flash Flood Warning | MPX | Carver, Hennepin, Ramsey | 89 min |
| Jul 10, 6:34 PM CDT | Special Weather Statement | MPX | Douglas, Kandiyohi, Pope, Stearns, Stevens, Swift and 1 more | 86 min |
| Jul 10, 6:44 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stevens | 61 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.